The greatest danger faced by divers who use oxygen-enriched gas mixtures is central nervous system oxygen toxicity (CNS-OT). CNS-OT is characterised by convulsions resembling grand-mal epileptic seizures, which may terminate in drowning and death. Elevated arterial levels of carbon dioxide (CO2) (hypercapnia) represent a major risk factor for CNS-OT when breathing hyperoxic gas mixtures. To reduce the risk of a diver being involved in a CNS-OT incident due to hypercapnia, candidates for combat diving are examined at our institute using a routine physiological training procedure, in which they are tested for CO2 detection and retention. We present the case of a candidate for combat diving, who unexpectedly exhibited signs typical of CNS-OT while breathing pure oxygen under normobaric conditions with > 3 kPa inspired CO2. Severe headache and nausea, as well as facial muscle twitching, appeared during one of these routine tests. Subsequent medical examination including neurological tests, magnetic resonance imaging and an electroencephalogram were unremarkable. To the best of our knowledge, an event such as this has never previously been published in the medical literature. We present a discussion of the case, and a review of the relevant literature regarding CO2 as a risk factor for the development of CNS-OT.
|Number of pages||5|
|Journal||Diving and Hyperbaric Medicine|
|State||Published - Mar 2020|
Bibliographical notePublisher Copyright:
© 2020, South Pacific Underwater Medicine Society and the European Underwater and Baromedical Society. All rights reserved.
- Carbon dioxide
- Case reports
- Diving medicine
- Young Adult
- Carbon Dioxide
ASJC Scopus subject areas
- Public Health, Environmental and Occupational Health